Tetany requires a separate chapter. I am willing to bet that if a group of 100 random people diagnosed with anxiety and panic attacks were given tetany tests, more than half would come back positive. For some reason, however, they are not done. Don’t ask me for what reason, I don’t know.
One published study is worth noting:
It involved a group of 20 patients with anxiety combined with panic attacks. After a thorough examination, it turned out that 18 of them – 90%! – actually had latent tetany, resulting from low intracellular magnesium levels. This is really a very important study, out of ten patients treated for “mental problems”, nine had a completely different condition that gave panic attacks as a side effect.
But before we get to the magnesium and calcium issue, I wanted to point out two things. The first is endocrine disorders. Latent tetany can be caused by a parathyroid disorder, for example, in which case no supplements or home therapies will help. There are other causes as well, and it is worth ruling them out before you start treatment on your own. This should be done by an experienced doctor, so I will not write anything about it. I would just like to draw your attention to the fact that nutritional deficiencies (including magnesium deficiency) can change the result of parathormone test, which an inexperienced doctor may take for a parathyroid disorder.
The second problem is hyperventilation, or very fast and frequent breathing. During a panic attack, we breathe much faster, which decreases the concentration of carbon dioxide in the blood. we exhale it too quickly. This means that the pH of the blood begins to increase, it becomes less acidic, more alkaline. In such a situation, an attack of tetany occurs. This is quite important information, as sufficiently strong hyperventilation will cause tetany in everyone. In this case, a positive tetany test can only mislead us.
We assume that we have too low a magnesium level in our body. If someone has access to a lab that does the proper testing (intra-erythrocyte testing), they can do it, if this test is certified, and thus if the result is reliable. A simple blood magnesium level test is unreliable, you can have very good levels and inside cells very low.
There can be several causes of deficiency, but usually it will be a combination of poor diet and low levels of vitamin D3 and possibly selenium. And for this very reason I decided to write a whole separate chapter, because there are a lot of problems with vitamin D3.
Its deficiency causes magnesium not to be absorbed in the gut. In a study on animals the amount assimilated increased by 30% when they got the vitamin along with it, it is not known what effect a very large deficiency will have, but you can guess that assimilation will drop proportionally:
There is also the other side of the coin. Vitamin D3 consumes magnesium, it is literally “sucked” out of the blood by it. Or perhaps put differently, it makes this magnesium to be used in metabolic processes, instead of circulating uselessly in the blood. Moreover, it is also needed for its assimilation. This means that a person taking its supplements can have severe deficiency symptoms or even a tetany attack after just a few days. You can expect frequent urination, constipation, insomnia, muscle “jumping” and constant tension, a sudden feeling of warmth on the skin in different places, a sensation of “lightness” in the head. If such symptoms appear, we have overdone D3 and at the same time have too little magnesium. Partly these are also symptoms of excess calcium.
Can you see where the problem is? You can’t take D3 when you have low levels of magnesium because there will be strong side effects, but in turn magnesium will not assimilate if you don’t have high levels of D3. And worst of all, D3 will not be absorbed if magnesium levels are too low. A vicious cycle ensues. You need to gradually, slowly supplement magnesium along with small doses of D3, increasing its dosage only when there are no visible side effects of supplementation. High doses of vitamin A (not provitamin) can prevent such unpleasant reactions to D3.
Magnesium is the most important element for tetany and supplementing it is possible even without raising vitamin D3 levels, but it will be much more difficult. The fight against tetany consists in taking magnesium, in doses of about 300 mg of ions a day, broken into several portions (note – 500 mg of magnesium lactate is only 50 mg of ions or “pure” element, it is worth paying attention to), and gradual inclusion of vitamin D3, up to the dose of 4000 IU a day (after recovery you can go down to 2000 IU). Contrary to what you may read somewhere, excess D3 is quite harmful. It does not cause poisoning sensu stricto, but the level above the optimum statistically significantly increases the risk of death, moreover this optimum is already somewhere around 30 ng/ml for the metabolite D(25)OH.
There is still the matter of calcium. What must be emphasized – latent tetany is a symptom of calcium deficiency, not magnesium deficiency! However, the mechanism is that through magnesium deficiency, the body is unable to utilize calcium.
Large doses of magnesium will cause its levels to drop, resulting in a number of unpleasant symptoms. People are often surprised that after magnesium the eyelid twitch, and on the internet they read that this is a symptom of deficiency, so they take more of it, the eyelid twitch even more, insomnia occurs … these are the symptoms of low levels of calcium, not to mention anxiety or tetany, the symptoms of which are even worse with too much magnesium in the supplement. However, calcium is not recommended during the initial period of D3 supplementation, as there may be quite violent reactions associated with its excess.
Sometimes it is difficult to know whether we have an excess of calcium or magnesium in supplements, the symptoms of excess and deficiency of both are quite similar. If we overdo calcium, there will be severe constipation, with magnesium – diarrhea, this can be some indicator, of course very inaccurate. In the later phase of therapy, after supplementation of the major D3 deficiency, 400-800 mg of calcium should be taken daily. It’s hard to give a precise dosage, because everyone has different needs, one person shouldn’t take it at all, someone else should take up to 1200 mg. You should be guided by your mood.
During the therapy you should drink a lot of water, so that your urine is almost colorless. This will minimize the risk of kidney stones, which can be a complication of too high doses of calcium or overdoing it with vitamin D3.
The trick is to simultaneously keep magnesium levels high enough to SLOWLY saturate the cells with it, which will take many months, but also not to raise them too high because then calcium levels will drop. Calcium supplements allow you to take higher doses of magnesium without the risk of side effects. At the same time, you need to slowly, patiently supplement D3, remembering that each dose of it lowers blood magnesium and increases calcium.
Finally, additives to therapy. Some of these are based on medical recommendations, some are “folk wisdom” and I can’t give guarantees that they will help with anything. Vitamin A – 5000 IU daily, or even more in the first days of therapy. Vitamin K2 preferably in the MK4 form (contrary to what some people are saying, the MK7 form has hardly been tested, and those clinical trials that have been done have been a big disappointment. It works great, but on a rat’s body), possibly in the regular form of K1, and also boron at 3-5 mg. This is the most controversial of the supplements, some claim that it helps regulate intracellular magnesium levels relative to calcium. How much truth in this – I do not know, no studies confirm this, but also do not deny it.
Certainly boron increases the absorption of magnesium in the gut and allows it to be deposited in the bones. It should not harm you, it is also ridiculously cheap. There is no monopreparation on sale, on your own (and your own responsibility) you can make a preparation from boric acid available in pharmacies. In short, 1 ml of 3% boric acid contains about 5 mg of boron. Note from 2021, there are already boron preparations on sale.
I have read opinions that the symptoms that appear after high doses of D3 are mainly due to a lack of vitamin K1, which is very heavily consumed in metabolic processes, but more indicates that only magnesium is to blame. It is not true what the people selling MK7 in their online stores tell you, that K2 has been proven to protect against calcification and “gets calcium where it needs to go”. The single study in which it “dissolved arterial calcification” involved a very specific situation in which that calcification in a rat was caused by… a vitamin K deficiency. MK7 has a very small effect, K1 a lot more, MK4 had the biggest effect on bone health.
Calcium and magnesium compete with each other in the gut, so you shouldn’t take them at the same time. It is probably more sensible to take calcium in the morning and magnesium in the evening, but this is largely an individual issue. Both also compete with zinc, if you are supplementing with zinc there should be at least a 2 hour break between supplements.
More about tetany:
I strongly suggest to read this article as well: